Oklahoma, 2022Hail and Damaging Winds in Oklahoma, April 24, 2022
April 24, 2022 · NWS SHV · 4 events in 1 county or zone
A broad upper trough extended south from Southern Minnesota into the Ozarks during the afternoon of April 24th, with a secondary shortwave trough swinging southeast over Eastern Colorado and Western Kansas, which entered Oklahoma during the evening hours. A cold front moved slowly southeast across Northwest Arkansas, Southeast Oklahoma, into Northern and West-central Texas during the afternoon,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough extended south from Southern Minnesota into the Ozarks during the afternoon of April 24th, with a secondary shortwave trough swinging southeast over Eastern Colorado and Western Kansas, which entered Oklahoma during the evening hours. A cold front moved slowly southeast across Northwest Arkansas, Southeast Oklahoma, into Northern and West-central Texas during the afternoon, with large scale forcing ahead of this second shortwave trough focusing showers and thunderstorms along the frontal zone where daytime heating resulted in increased instability over Southeast Oklahoma. Thus, strong to severe thunderstorms developed as a result, which moved across portions of McCurtain County downing trees and power lines and also producing large hail before exiting the area by mid-evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 24, 5:53 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 24, 5:53 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
653 PM CDT Sun Apr 24 2022
.AVIATION...
For the 25/00z TAFs, VFR conditions currently prevail at all
terminals, but showers and thunderstorms will move into Southeast
Oklahoma and Northeast Texas before 25/06z ahead of a cold front.
The convection will gradually spread southeast through the period
affecting all TAF sites. MVFR/IFR ceilings should develop ahead of
the front areawide during the early morning hours. Any IFR
ceilings that occur should lift back into the MVFR range after the
frontal passage. The convection should gradually diminish from
northwest to southeast. Behind the front, winds will become
northerly and increase to around 10 kts with a few gusts
approaching 20 kts.
CN
&&
.PREV DISCUSSION... /issued 322 PM CDT Sun Apr 24 2022/
SHORT TERM.../Tonight through Monday Night/
The afternoon sfc analysis indicates that the cold front continues
to make slow progress SE across extreme NW AR/SE OK and portions
of WCntrl TX, with convection increasing along and behind the
frontal zone. This is in response to increasing large scale ascent
ongoing along the base of the lead shortwave trough, and just in
advance of a secondary trough over Ern CO/NW KS rotating beneath
the NE MN closed low lifting NE into Srn Ontario attm. Low level
convergence is expected to increase along the H850 trough by this
evening in response to a strengthening 35-40kt Srly LLJ, further
enhancing the ongoing convection over N TX into Srn/SE OK/NW AR.
This axis of heavy rainfall remains progged to linger mostly NW of
McCurtain County OK through much of this evening, before drifting
SE with the front mainly after 06Z Monday. The progs do suggest
that this convection will gradually shift SE into NE TX/SW AR
through 12Z, with any heavy rainfall mostly brief and localized,
and amounts of around an inch or less, with locally higher amounts
up to two inches possible, mainly across portions of McCurtain
County OK and portions of E TX. Thus, a Flash Flood Watch will not
be needed as these areas can easily take these totals. Have
maintained categorical pops late tonight for areas along/NW of
I-30, tapering pops down to chance pops across Lower E TX/extreme
NW LA and SCntrl AR. Meanwhile, the ongoing isolated convection
this afternoon over the Ern sections of NCntrl LA, associated with
theta-e ridging over these areas, should persist until late
afternoon before diminishing with the loss of heating.
Convection should continue to spread SSE along/behind the front
across the remainder of E TX/N LA after daybreak Monday, with the
brief heavier rains shifting S of the region by early afternoon
with the departing front. However, post-frontal convection will
linger along/S of the H850 front through the afternoon and
evening, until the next developing shortwave trough shifts SE
through the Cntrl/Srn Plains Monday night beneath the longwave
trough. QPF amounts will also be much lighter Monday afternoon and
night given the weaker forcing aloft along the H850 front, but
confidence does remain somewhat higher with light measurable QPF
mainly along/S of I-20, where likely pops were maintained. Did
keep slight chance/chance pops going farther N in case elevated
forcing is strong enough farther N to wring out areas of -RA. Did
not deviate much from the NBM temps in the short term period, but
did lower max temps Monday slightly along/behind the front given
the persistent rains and thick cloud cover.
15
LONG TERM.../Tuesday through Saturday Night/
Post-frontal conditions will offer a brief reprieve from above
normal temperatures through the middle of the week before the next
disturbance potentially arrives by the weekend. Until then, dew
points will fall below the 50-degree mark through the middle of the
week, allowing maximum temperatures in the low to mid-70s and
minimum temperatures in the upper-40s and lower 50s for comfortable
outdoors conditions. Quasi-zonal, northwesterly flow aloft will
prevail through the rest of the week with embedded shortwaves being
the primary source of any chances of precipitation, all of which are
expected to be meager until the weekend. The first embedded
shortwave arrives by Thursday with more of an effect on cloud cover
than precipitation across northern zones. Northeasterly surface
winds will gradually veer through the middle of the week to become
southerly winds once again, and the 60-degree isodrosotherm will
also gradually shift east from East Texas through the rest of the
Ark-La-Tex by the end of the week. As a result, maximum temperatures
will return back above average by the end of the week.
The next shortwave is anticipated to arrive by next weekend,
however, uncertainty begins to increase at this point as long-range
guidance solutions diverge in timing and intensity. What is more
certain involves warmer than average temperatures and prolonged
moist southerly flow that will enhance the probability for
convection ahead of a potential disturbance that is yet to be
resolved in detail. /16/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 74 56 73 / 30 90 50 10
MLU 67 79 57 70 / 10 90 50 20
DEQ 59 71 49 72 / 90 50 20 0
TXK 63 71 54 71 / 80 90 20 10
ELD 64 71 52 70 / 40 90 30 10
TYR 63 68 54 73 / 70 90 40 0
GGG 65 70 55 73 / 50 90 50 10
LFK 68 78 59 73 / 20 90 70 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
09/33
Hazardous weather outlook, Apr 24, 7:02 AM CST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
802 AM CDT Sun Apr 24 2022
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251315-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
802 AM CDT Sun Apr 24 2022
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will increase in areal coverage across
portions of far Northeast Texas, Southeast Oklahoma, and Southwest
Arkansas later today into tonight. Some of this rainfall could be
heavy and localized flash flooding cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Showers and thunderstorms will increase to areawide coverage across
the Four State Region Monday into Monday Night. A cold front will
push the precipitation to the south and east of our region late
Monday Night into Tuesday. While an isolated strong to severe
thunderstorm cannot be ruled out on Monday, widespread severe
thunderstorms are not likely at this time. Rainfall through early
Tuesday could be heavy and localized flash flooding cannot be ruled
out in this timeframe as well.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.
16
Thunderstorm Wind, McCurtain
- When
- April 24, 7:13 PM CST
- Where
- McCurtain County, 3.21 mi SSE of Ringold
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.179, -95.103
Power lines were downed near Pine Creek Lake.
Thunderstorm Wind, McCurtain
- When
- April 24, 7:51 PM CST
- Where
- McCurtain County, 0.48 mi NNE of Golden
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.036, -94.896
Trees were downed north of Glover in the Golden community.
Thunderstorm Wind, McCurtain
- When
- April 24, 8:08 PM CST
- Where
- McCurtain County, 6.26 mi N of Broken Bow
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.120, -94.740
Trees were downed on Highway 259 north of Broken Bow near the Hochatown community.
Hail, McCurtain
- When
- April 24, 8:10 PM CST
- Where
- McCurtain County, 5.04 mi SW of Hochatown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.145, -94.727
Quarter size hail fell in the Hochatown community near Beavers Bend State Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, April 24, 2022$200,000 · 1.25 in hail · 4 events
- Flash Flooding and Flooding in Texas, April 24 to 25, 2022$100,000 · 4 events
- Tornado and Damaging Winds in Illinois, April 24, 2022EF1 · 3 events
- High Surf in Hawaii, April 24 to 25, 20228 events
- Damaging Winds in Michigan, April 24, 2022$10,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Michigan, April 24, 20221 in hail · 4 events
- Winter Weather in Colorado, April 24 to 25, 20223 events
- High Wind in South Dakota, April 24, 202253 kt wind · 2 events
- Hail and Damaging Wind in Oklahoma, April 24, 20221 in hail · 2 events
- Heavy Snow in Colorado, April 24 to 26, 20222 events
- Hail in Texas, April 24, 20221.5 in hail · 2 events
- Marine Thunderstorm Wind in Lake Michigan, April 24, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015167, 1015169, 1015170, 1015171.